South Carolina, 2014

Damaging Wind in South Carolina, May 11, 2014

May 11, 2014 · NWS CHS · 1 event in 1 county or zone

Diurnal thunderstorms developed in the afternoon and evening hours under the influence of the western periphery of subtropical high pressure over the Atlantic. A few of the thunderstorms became strong and produced gusty winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$500
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CHS wrote it up.

Diurnal thunderstorms developed in the afternoon and evening hours under the influence of the western periphery of subtropical high pressure over the Atlantic. A few of the thunderstorms became strong and produced gusty winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before the first event at May 11, 12:51 PM EST, 43 minutes earlier.

Area forecast discussion, May 11, 12:51 PM EST, 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON SC
151 PM EDT SUN MAY 11 2014

.SYNOPSIS...
ATLANTIC HIGH PRESSURE WILL PREVAIL INTO THE MIDDLE OF THE WEEK
BEFORE A COLD FRONT LIKELY PUSHES THROUGH THURSDAY OR THURSDAY
NIGHT. UNSEASONABLY COOL HIGH PRESSURE WILL THEN MOVE IN THROUGH
THE END OF THE WEEK.

&&

.NEAR TERM /THROUGH TONIGHT/...
THIS AFTERNOON...ATLANTIC HIGH PRESSURE AT THE SFC WILL CONTINUE TO
HOLD ACROSS THE REGION WHILE A MID/UPPER LVL RIDGE OF HIGH PRESSURE
GRADUALLY EXPANDS OVER THE SOUTHEAST UNITED STATES. DESPITE
INITIALLY STABLE CONDITIONS...LATEST RADAR TRENDS INDICATE THAT
SUFFICIENT HEATING HAS ALREADY OCCURRED TO REACH CONVECTIVE TEMPS
EARLY THIS AFTERNOON...THUS THE DEVELOPMENT OF SHOWERS OVER PARTS OF
SOUTHEAST SOUTH CAROLINA AND INLAND SOUTHEAST GEORGIA. SHOWERS
AND/OR THUNDERSTORM COVERAGE SHOULD INCREASE THIS AFTERNOON MAINLY
WHERE OUTFLOW BOUNDARIES WERE LEFT BY PREVIOUS CONVECTION LAST
NIGHT...THEN ALONG AN INLAND MOVING SEABREEZE INTO THE EVENING. HAVE
INCREASED POPS TO AROUND 30-35 PERCENT MAINLY FOR AREAS OVER INLAND
GEORGIA AND IN SOUTHEAST SOUTH CAROLINA THROUGH THIS EVENING. AT
THIS TIME...THE THREAT OF SEVERE WEATHER REMAINS LOW...BUT A
STRONGER PULSE TYPE THUNDERSTORM OR TWO IS NOT OUT OF THE
QUESTION...WITH STRONG WIND GUSTS BEING THE PRIMARY CONCERN. HIGH
TEMPS SHOULD RANGE IN THE MID/UPPER 80S OUTSIDE SHOWER AND/OR
THUNDERSTORM ACTIVITY.

TONIGHT...ISOLATED CONVECTION COULD PERSIST INTO THE EVENING...BEFORE
DISSIPATING WITH THE LOSS OF DAYTIME HEATING AND DEEP MOISTURE.
UNDER PARTLY TO MOSTLY CLOUDY SKIES...SOME PATCHY SHALLOW GROUND
FOG IS POSSIBLE BUT WILL NOT ADD MENTION TO FORECAST GIVEN SOME
UNCERTAINTY ABOUT ITS DEVELOPMENT/EXTENT/OVERALL IMPACT.

&&

.SHORT TERM /MONDAY THROUGH WEDNESDAY/...
DEEP HIGH PRESSURE WILL PREVAIL THROUGH TUESDAY BEFORE BEGINNING TO
BREAK DOWN BY WEDNESDAY. THIS PATTERN MEANS LOW RAIN
CHANCES...MAINLY FOCUSED ALONG THE INLAND MOVING SEA BREEZE EACH
AFTERNOON. TEMPS GENERALLY AT OR ABOVE NORMAL WITH HIGHS MAINLY
MID/UPPER 80S AND LOWS MID/UPPER 60S.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH SATURDAY/...
RAIN CHANCES WILL BE ON THE INCREASE WEDNESDAY NIGHT AND THURSDAY AS
DEEP MOISTURE MOVES IN AHEAD OF A COLD FRONT. THERE REMAINS SOME
UNCERTAINTY REGARDING THE EXACT TIMING OF THE FRONTAL PASSAGE AND
THIS WILL IMPACT THE AMOUNT OF INSTABILITY AVAILABLE FOR
THUNDERSTORMS. DEEP LAYER SHEAR APPEARS SUBSTANTIAL ENOUGH TO SUPPORT
SEVERE STORMS SO WILL HAVE TO MONITOR THIS THROUGH THE WEEK. WILL
ALSO KEEP WATCHING A WAVE OF LOW PRESSURE TRACKING ACROSS THE
NORTHERN CARIBBEAN TOWARD THE BAHAMAS WHICH SHOULD REMAIN OFFSHORE
THE SOUTHEAST COAST BUT COULD BRING A BIT MORE MOISTURE TO THE
REGION. DRIER AND UNSEASONABLY COOL AIR LOOKS TO MOVE IN FRIDAY AND
SATURDAY BEFORE ANOTHER COLD FRONT POSSIBLY AFFECTS THE AREA SUNDAY.
SOME INLAND LOCALES COULD SEE MIN TEMPS IN THE UPPER 40S OVER THE
WEEKEND.

&&

.AVIATION /18Z SUNDAY THROUGH FRIDAY/...
VFR CONDITIONS ARE EXPECTED TO PREVAIL AT CHS AND SAV TERMINALS THROUGH
18Z MONDAY. HOWEVER...HAVE MAINTAINED VCTS AT BOTH TERMINALS THIS
AFTERNOON BASED ON LATEST RADAR ACTIVITY. ALTHOUGH WE COULD SEE
MVFR VSBYS WITH A SHOWER AND/OR THUNDERSTORM AT EITHER
TERMINAL...IT WILL LIKELY BE SHORT-LIVED. THUS...HAVE OPTED TO KEEP
OUT OF TAFS AT THIS TIME. ANOTHER CONCERN WILL BE THE POTENTIAL OF
MVFR VSBYS DUE TO PATCHY FOG LATE TONIGHT. CHANCES OF FOG WILL
INCREASE SHOULD EITHER TERMINAL EXPERIENCE RAINFALL THIS
AFTERNOON/EVENING...AND MAY BE INCLUDED IN FUTURE TAF ISSUANCES.

EXTENDED AVIATION OUTLOOK...GENERALLY VFR THROUGH WED WITH THE
PROBABILITY OF ANY SIGNIFICANT IMPACTS LESS THAN 30 PERCENT. A COLD
FRONT PUSHING THROUGH THURSDAY OR THURSDAY NIGHT WILL LIKELY BRING
MVFR OR LOWER CIGS/VSBYS DUE TO SHOWERS AND THUNDERSTORMS.

&&

.MARINE...
THIS AFTERNOON AND TONIGHT...CONDITIONS WILL REMAIN WELL BELOW SMALL
CRAFT ADVISORY LEVELS AS ATLANTIC HIGH PRESSURE DOMINATES THE
COASTAL WATERS. IN GENERAL...SOUTHERLY WINDS WILL REMAIN AT OR BELOW
15 KTS...HIGHEST ALONG THE LAND/SEA INTERFACE WHERE A SEABREEZE
DEVELOPS AND SHIFTS INLAND. SEAS WILL BE NO GREATER THAN 2-3 FT.

MONDAY THROUGH FRIDAY...NO SIGNIFICANT IMPACTS EXPECTED THROUGH
WED WITH ATLANTIC HIGH PRESSURE DOMINATING. WINDS MAINLY S/SW 15 KT
OR LESS WITH SIGNIFICANT WAVE HEIGHTS 3 FT OR LESS WITHIN 20 NM AND
UP TO 4 FT OVER THE GA 20-60 NM ZONE. THERE IS SOME UNCERTAINTY
REGARDING THE STRENGTH AND TIMING OF A COLD FRONT THURSDAY...ALONG
WITH A WAVE OF LOW PRESSURE TRACKING THROUGH THE NORTHERN CARIBBEAN
AND BAHAMAS. ANY WAVE SHOULD REMAIN OFFSHORE GIVEN THE APPROACHING
FRONT BUT WINDS AND SEAS COULD STILL BE HIGHER THAN CURRENTLY
FORECAST DEPENDING ON THE STRENGTH OF THE FRONT.

&&

.CHS WATCHES/WARNINGS/ADVISORIES...
GA...NONE.
SC...NONE.
MARINE...NONE.

&&

NEAR TERM...DPB
SHORT TERM...RJB
LONG TERM...RJB
AVIATION...DPB/RJB
MARINE...DPB/RJB
Hazardous weather outlook, May 11, 2:13 AM EST, 11 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON SC
313 AM EDT SUN MAY 11 2014

AMZ330-350-352-354-374-GAZ087-088-099>101-114>119-137>141-SCZ040-
042>045-047>052-121000-
CHARLESTON HARBOR-
WATERS FROM SOUTH SANTEE RIVER TO EDISTO BEACH SC OUT 20 NM-
WATERS FROM EDISTO BEACH SC TO SAVANNAH GA OUT 20 NM-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA OUT 20 NM...INCLUDING
GRAYS REEF NATIONAL MARINE SANCTUARY-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA EXTENDING FROM 20 TO
60 NM-JENKINS-SCREVEN-CANDLER-BULLOCH-EFFINGHAM-TATTNALL-EVANS-
INLAND BRYAN-COASTAL BRYAN-INLAND CHATHAM-COASTAL CHATHAM-LONG-
INLAND LIBERTY-COASTAL LIBERTY-INLAND MCINTOSH-COASTAL MCINTOSH-
ALLENDALE-HAMPTON-INLAND COLLETON-DORCHESTER-INLAND BERKELEY-
INLAND JASPER-BEAUFORT-COASTAL COLLETON-CHARLESTON-COASTAL JASPER-
TIDAL BERKELEY-
313 AM EDT SUN MAY 11 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL
WATERS...SOUTHEAST GEORGIA AND SOUTHEAST SOUTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ASSISTANCE IS NOT ANTICIPATED AT THIS TIME.

In the hours before

Local storm report, May 11, 9:31 AM EST, 4 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
1031 AM EDT SUN MAY 11 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0300 PM     RIP CURRENTS     ISLE OF PALMS           32.79N  79.80W
05/10/2014                   CHARLESTON         SC   LIFEGUARD

            LIFEGUARD REPORTED 10 RESCUES THROUGH THE DAY FROM RIP
            CURRENTS NEAR THE PIER AND 21ST AVENUE.

&&

EVENT NUMBER CHS1400584

TIMTE
Local storm report, May 11, 9:32 AM EST, 4 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
1032 AM EDT SUN MAY 11 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1025 AM     RIP CURRENTS     ISLE OF PALMS           32.79N  79.80W
05/11/2014                   CHARLESTON         SC   LIFEGUARD

            LIFEGUARD REPORTED THREE STRONG RIP CURRENTS. TWO NEAR
            THE PIER AND COUNTY PARK AND THE OTHER NEAR 21ST AVENUE
            BEACH ACCESS.

&&

EVENT NUMBER CHS1400585

TIMTE

The radar

The Charleston,SC radar (KCLX), 91 km away, was scanning. The volume nearest the first event began at 18:34 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Charleston

When
May 11, 1:34 PM EST to 1:35 PM EST
Where
Charleston County, 1.87 mi ENE of Johns Is
Measured
35 kt (40 mph) estimated gust
Property damage
$500
Reported by
NWS Employee
Coordinates
32.810, -80.090

A National Weather Service employee reported a tree down in the Grove Oak subdivision. Winds were estimated to have been 35 knots.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Carolina in 2014Every state in 2014This day in weather historyWarnings in South Carolina, May 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 519317.